Missouri, 2016Flash Flood and Hail in Missouri, July 6, 2016
July 6, 2016 · NWS LSX · 10 events in 8 counties and zones
Strong to severe storms developed across the region. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe storms developed across the region. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 6, 5:42 AM CST, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 6, 5:42 AM CST, 4 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 AM CDT WED JUL 6 2016
.SHORT TERM... (Through Late This Afternoon)
Issued at 357 AM CDT Wed Jul 6 2016
Ongoing MCS to our north with its eastern section moving thru
northern IL dropping to the south-southeast. Current indications
are that this should hold together long enough to impact our far
northern CWA and much of the CWA in Illinois during the early to mid
morning hours. Severe threat should be minimal with this but will
continue to monitor.
Another MCS over in KS also bears watching, with the MCV from this
activity expected to track eastward into our region later this
morning and thru the afternoon. HRRR and our local WRF models
picked up on this feature the best and supports likely PoPs or
greater for much of our region from late morning thru much of the
afternoon as it tracks west to east.
Temperatures will be very conditional on the rain and become
increasingly uncertain with time but should peak in the eastern CWA
around midday or early afternoon with dropping temps with the
increasing clouds and approaching rain, while will be stunted in the
west this morning with some recovery in the mid to late afternoon.
Favored max temps on the cool side of MOS. Heat index values look
to edge around 100F for many areas near and south of Interstate 70 at
some point today but not enough for an Advisory given what looks to
be the very brief likelihood of the attainment of these heat index
values and uncertainty.
TES
.LONG TERM... (Tonight through Tuesday)
Issued at 357 AM CDT Wed Jul 6 2016
Tonight - Thu
Precip assoc with MCV should exit sthrn IL this evng with much
of the overnight prd dry. Subtle short wave embedded in the zonal
flow will move out of the nthrn Plains this aftn and into IA/MN
this evng. This should initiate TSTM dvlpmnt to our NW. This
activity will drop SE overnight and may approach the nthrn FA well
after midnight. The eventual sthrn extent of this activity and
assoc outflow bndry will determine convective trends on Thu since
the area will be largely void of any other forcing mechanisms. Any
activity that does dvlp is expected to be sparse due to a substantial
cap with 700mb temps of +13C to +15C. A dvlpng short wave across
the Dakotas will be our next WX maker for the end of the week.
Thu should be the hottest day of the week. 850mb temps of +22C to
+25C support high temps in the mid 90s to near 100. I think plenty
of BL moisture will help keep temps from getting out of hand and
am expecting highs in the low/mid 90s...though there is the
potential for temps to be a category higher. Regardless...highs in
the 90s and Dps in the mid 70s will produce HIs above 100 across
the entire area and possibly 105+. A headline may very well be
needed.
Thu Night - Fri Night
Any convection that was able to dvlp drng the aftn should fade after
00Z. The aforementioned short wave will track from the Dakotas on
Thu to the wrn Grt Lks Thu night into Fri mrng. This feature will
lift a SFC low from IA Thu night to the Grt Lks by Fri night. A cold
front assoc with the SFC low will drag thru the FA from Thu night
thru Fri. There are timing differences...but the general scenario is
for convection to fire along the front to our N/NW drng the late
aftn and evng and then sink S/SE along with the front or at least
what will become the effective front. Expect this activity to move
into the wrn/nthrn CWA around midnight. Convection should continue
to move SE drng the early mrng and then should slowly fade away
towards 12Z. Front should progress to the I44 corridor in MO and I70
in IL by 18Z before addntl convection dvlps drng the aftn. Front is
expected to clear the far sthrn zones across SE MO Fri evng...tho
precip chances will continue for SE MO due to proximity to the bndry.
SFC high centered across Hudson Bay builds into the region
overnight.
Temps on Fri could be tricky depending on evolution of mrng
convection. Residual cloud cover...outflow bndrys and frontal timing
will play an important roles.
Sat - Sat night
Fri's FROPA will introduce a cooler and drier air mass for the wknd.
Upper heights begin to rise as a ridge progresses E from the Plains.
This will cause the front to stall along the AR/MO border over the
wknd so shtrn zones will continue to have diurnally driven precip
chances. Guidance has come into better agreement depicting what
appears to be an MCV traversing sthrn MO Sat. There is still some
discontinuity on exact track of vort max but it appears to have
shifted S/SW some.
Potential clouds and precip may limit high temps...esp across the
far sthrn CWA on Sat.
Sun - Tue
Upper ridge will be well established early next week. Sthrly flow
will begin by Sun. This will allow normal summer time conditions to
return as the air mass slowly modifies with limited chances for
diurnally driven convection.
2%
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 642 AM CDT Wed Jul 6 2016
First batch of storms from the north edging UIN currently and
ability to edge the STL metro sites looking more doubtful with
western edge eroding as it pushes south. Will need to be monitored
but due to it being in doubt currently, have no mention for this.
Second batch of storms from the west are filling in a bit more of
late and are still on track to move thru COU between 15-18z and
STL metro sites between 17-20z, with UIN again being on the
northern edge.
After this, storm chances look small, small enough to preclude
mention in the TAFs, but indications continue to favor another
storm complex dropping from the northwest at the very end of the
valid period or just beyond.
Otherwise, southerly surface winds and mainly VFR conditions will
prevail at the TAF sites thru the valid period.
TES
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 6, 3:54 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
454 AM CDT WED JUL 6 2016
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071000-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
454 AM CDT WED JUL 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS MORNING. THE
GREATEST THREAT WILL BE DAMAGING WIND GUSTS.
ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
AREA THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDEX VALUES WILL BE NEAR 105 DEGREES FOR MUCH OF THE REGION
THURSDAY AFTERNOON.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY FOR LOCATIONS
ALONG AND NORTH OF INTERSTATE 70 ON THURSDAY AND THURSDAY NIGHT.
THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
2%
In the hours before
Special weather statement, Jul 6, 7:30 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
830 AM CDT WED JUL 6 2016
ILZ069-074-098>101-MOZ052-061-063-064-061415-
WASHINGTON IL-MADISON IL-CALHOUN IL-CLINTON IL-JERSEY IL-
ST. CLAIR IL-ST. LOUIS CITY MO-ST. CHARLES MO-ST. LOUIS MO-
LINCOLN MO-
830 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND CLINTON COUNTIES
IN SOUTH CENTRAL ILLINOIS...NORTHERN ST. CLAIR...SOUTHERN MADISON...
SOUTHWESTERN JERSEY AND SOUTHEASTERN CALHOUN COUNTIES IN SOUTHWESTERN
ILLINOIS...NORTHERN ST. LOUIS...ST. CHARLES...AND SOUTHEASTERN
LINCOLN COUNTIES IN EAST CENTRAL MISSOURI AND ST. LOUIS CITY UNTIL
915 AM CDT...
AT 827 AM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT PRODUCING
WIND GUSTS TO 40 MPH WELL AHEAD OF A LINE OF SHOWERS AND
THUNDERSTORMS. THESE WIND GUSTS WILL AFFECT THE ST. LOUIS
METROPOLITAN AREA BETWEEN 830 AM AND 915 AM.
LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...ST. CHARLES...ST. PETERS...FLORISSANT...CHESTERFIELD...
BELLEVILLE...UNIVERSITY CITY...GRANITE CITY...WENTZVILLE...
O'FALLON...KIRKWOOD...MARYLAND HEIGHTS...EAST ST. LOUIS...
HAZELWOOD...COLLINSVILLE...EDWARDSVILLE...WEBSTER GROVES...
FERGUSON...CREVE COEUR AND FAIRVIEW HEIGHTS.
LAT...LON 3825 8915 3853 9025 3880 9094 3914 9094
3883 9005 3861 8915
TIME...MOT...LOC 1327Z 337DEG 32KT 3915 9098 3878 9002 3858 8916
CVKINGSpecial weather statement, Jul 6, 8:15 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
915 AM CDT WED JUL 6 2016
ILZ074-079-101-102-MOZ051-052-060>065-061500-
RANDOLPH IL-WASHINGTON IL-MONROE IL-ST. CLAIR IL-ST. LOUIS CITY MO-
MONTGOMERY MO-JEFFERSON MO-FRANKLIN MO-ST. CHARLES MO-WARREN MO-
ST. LOUIS MO-LINCOLN MO-
915 AM CDT WED JUL 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...CENTRAL ST.
CLAIR...NORTHEASTERN RANDOLPH...MONROE...SOUTHWESTERN ST. LOUIS...
MONTGOMERY...NORTHERN JEFFERSON...SOUTHWESTERN ST. CHARLES...NORTHERN
FRANKLIN...SOUTHWESTERN LINCOLN AND WARREN COUNTIES AND SOUTHWESTERN
ST. LOUIS CITY UNTIL 1000 AM CDT...
AT 913 AM CDT...DOPPLER RADAR WAS TRACKING A GUST FRONT PRODUCING
WIND GUSTS TO 40 MPH MOVING SOUTH-SOUTHWEST THROUGH THE ST. LOUIS
METROPOLITAN TOWARD THE EASTERN OZARKS AND SOUTHWEST ILLINOIS.
THESE WINDS ARE WELL AHEAD OF THE SHOWERS AND THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
ST. LOUIS...O'FALLON...CHESTERFIELD...BELLEVILLE...WILDWOOD...
BALLWIN...WENTZVILLE...KIRKWOOD...WEBSTER GROVES...ARNOLD...
MANCHESTER...CREVE COEUR...CAHOKIA...LAKE ST. LOUIS...WASHINGTON...
CRESTWOOD...DARDENNE PRAIRIE...TOWN AND COUNTRY...
EUREKA AND WATERLOO.
LAT...LON 3821 9005 3851 9107 3866 9137 3870 9137
3871 9146 3879 9163 3915 9152 3871 9063
3822 8915
TIME...MOT...LOC 1413Z 057DEG 27KT 3909 9149 3869 9068 3836 8968
CVKINGEvent by event
7 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Lightning, Boone
- When
- July 6, 9:45 AM CST
- Where
- Boone County, 0.12 mi N of Midway
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.982, -92.450
Lightning struck a large tree, causing it to fall onto a house. The house sustained moderate damage. No injuries were reported.
Hail, Boone
- When
- July 6, 9:50 AM CST
- Where
- Boone County, Columbia
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.950, -92.330
Thunderstorm Wind, Boone
- When
- July 6, 9:55 AM CST
- Where
- Boone County, 2.49 mi SE of Cou Cotton Mem Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.973, -92.269
Thunderstorm winds blew over a large tree onto Rice Road near intersection with McKee Street.
Thunderstorm Wind, Reynolds
- When
- July 6, 10:20 AM CST to 10:30 AM CST
- Where
- Reynolds County, 0.64 mi ENE of Centerville to 0.48 mi ENE of Lesterville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.434, -90.960
Thunderstorm winds blew down numerous trees in an area from Centerville to Lesterville. Some trees partially blocked roads in the area.
Thunderstorm Wind, Iron
- When
- July 6, 10:42 AM CST to 10:45 AM CST
- Where
- Iron County, 0.73 mi NE of Belleview to 1.01 mi ESE of Pilot Knob
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.687, -90.740
Thunderstorm winds blew down numerous trees and power lines in an area from Belleview to Pilot Knob.
Thunderstorm Wind, Washington
- When
- July 6, 10:50 AM CST
- Where
- Washington County, 0.56 mi SE of Caledonia
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 37.764, -90.774
Thunderstorm winds snapped off a power pole in Caledonia.
Thunderstorm Wind, St. Francois
- When
- July 6, 10:50 AM CST to 11:00 AM CST
- Where
- St. Francois County, 0.43 mi SSE of Doe Run to 0.6 mi SE of Hurryville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.744, -90.498
A line of severe storms moved through the southern half of Ste. Francois County. Numerous trees, tree limbs and power lines were blown down, especially in Doe Run, Park Hills, Farmington and Desloge. In Farmington, two mobile homes were destroyed by fallen trees. Fortunately neither mobile home was occupied. One person had to be rescued from a vehicle that a tree had fallen on. No injuries were reported.
Thunderstorm Wind, Madison
- When
- July 6, 11:07 AM CST
- Where
- Madison County, 0.67 mi ESE of Stringtown
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.576, -90.289
Thunderstorm winds blew down two trees onto Highway OO north of Fredericktown.
Thunderstorm Wind, Ste. Genevieve
- When
- July 6, 11:10 AM CST to 11:36 AM CST
- Where
- Ste. Genevieve County, 3.75 mi SSW of Sprott to Ste Genevieve
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 37.798, -90.339
A line of severe storms moved across Ste. Genevieve County. Numerous trees, tree limbs and power lines were blown down countywide, especially between Farmington and Ste. Genevieve.
Flash Flood, Shelby
- When
- July 6, 11:30 AM CST to 1:00 PM CST
- Where
- Shelby County, 3.47 mi WNW of Hagers Grove to 3.8 mi W of Maud
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -92.290
Up to 3 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 36 southwest of Shelbina and at the intersection of Highway 151 and Highway K.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 6 to 9, 20164 deaths · 1 event
- Excessive Heat in Pennsylvania, July 6 to 8, 20163 deaths · 1 event
- Flash Flooding and Flood in Tennessee, July 6 to 7, 2016$12 million · 1 in hail · 117 events
- Tornado and Hail in Montana, July 6, 20161 death · 1 injured · EF0 · 7 events
- Tornadoes and Flood in Kentucky, July 6, 2016$686,000 · EF1 · 23 events
- Flash Flooding and Flooding in Kentucky, July 6 to 7, 2016$3.0 million · 14 events
- Tornado and Damaging Winds in Illinois, July 6, 20162 injured · $408,000 · EF1 · 6 events
- Tornadoes and Hail in Nebraska, July 6, 2016$45,000 · EF1 · 47 events
- Damaging Winds in Texas, July 6, 2016$762,000 · 73 kt wind · 8 events
- Hail and Damaging Winds in Iowa, July 6 to 7, 2016$355,000 · 1.5 in hail · 19 events
- Damaging Winds in Illinois, July 6, 2016$233,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, July 6 to 7, 2016$169,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655184, 655182, 655183, 655186, 655190, 655191, 655193, 655195, 655196, 655212.